On the Conjecture of Lehmer, Limit Mahler Measure of Trinomials and Asymptotic Expansions

Open access

Abstract

Let n ≥ 2 be an integer and denote by θn the real root in (0, 1) of the trinomial Gn(X) = −1 + X + Xn. The sequence of Perron numbers (θn1)n2 tends to 1. We prove that the Conjecture of Lehmer is true for {θn1|n2} by the direct method of Poincaré asymptotic expansions (divergent formal series of functions) of the roots θn, zj,n, of Gn(X) lying in |z| < 1, as a function of n, j only. This method, not yet applied to Lehmer’s problem up to the knowledge of the author, is successfully introduced here. It first gives the asymptotic expansion of the Mahler measures M(Gn)=M(θn)=M(θn1) of the trinomials Gn as a function of n only, without invoking Smyth’s Theorem, and their unique limit point above the smallest Pisot number. Comparison is made with Smyth’s, Boyd’s and Flammang’s previous results. By this method we obtain a direct proof that the conjecture of Schinzel-Zassenhaus is true for {θn1|n2}, with a minoration of the house , and a minoration of the Mahler measure M(Gn) better than Dobrowolski’s one. The angular regularity of the roots of Gn, near the unit circle, and limit equidistribution of the conjugates, for n tending to infinity (in the sense of Bilu, Petsche, Pritsker), towards the Haar measure on the unit circle, are described in the context of the Erdős-Turán-Amoroso-Mignotte theory, with uniformly bounded discrepancy functions.

[AM] ADLER, R. L.—MARCUS, B.: Topological entropy and equivalence of dynamical systems, Mem. Amer. Math. Soc. 20 (1979), no. 219, iv–84.

[A1] AMOROSO, F.: Sur des polynômes de petites mesures de Mahler, C. R. Acad. Sci. Paris Sér. I Math. 321 (1995), 11-14.

[A2] AMOROSO, F.: Algebraic numbers close to 1: results and methods, in: Number Theory (Tiruchirapalli, India 1996), (V. K. Murty and M. Waldschmidt, Eds.) Amer. Math. Soc., Providence, Contemp. Math. 210 (1998), pp. 305–316.

[ADd1] AMOROSO, F.—DAVID, S.: Le théorème de Dobrowolski en dimension supérieure, C. R. Acad. Sci. paris Sér. I Math. 326 (1998), 1163–1166.

[ADd2] AMOROSO, F.—DAVID, S.: Le problème de Lehmer en dimension supérieure, J. Reine Angew. Math. 513 (1999), 145–179.

[ADn] AMOROSO, F.—DELSINNE, S.: Une minoration relative explicite pour la hauteur dans une extension d’une extension abélienne, Diophantine geometry, CRM Series 4, ed. Norm., Pisa (2007), 1–24.

[AD] AMOROSO, F.—DVORNICICH, R.: A lower bound for the height in abelian extensions, J. Number Theory 80 (2000), 260–272.

[AM] AMOROSO, F.—MIGNOTTE, M.: On the distribution of the roots of polynomials, Ann. Inst. Fourier 46 (1996), 1275–1291.

[AZ1] AMOROSO, F.—ZANNIER, U.: A lower bound for the height in Abelian extensions, J. Number Theory 80 (2000), 260–272.

[AZ2] AMOROSO, F.—ZANNIER, U.: A uniform relative Dobrowolski’s lower bound over abelian extensions, Bull. London Math. Soc. 42 (2010), 489–498.

[Al] APOSTOL, T. M.: Zeta and related functions, NIST handbook of mathematical functions, (F. W. F. Olver, D. W. Lozier, R. F. Boisvert and C. W. Clark, Eds.) National Institute of Standards and Technology, Washington, DC, and Cambridge University Press, Cambridge, 2010, 601–616.

[Bk] BAKER, M.: Canonical heights on elliptic curves over abelian extensions, Int.Math. Res. Not. 29 (2003), 1571–1589.

[B-S] BERTIN, M. J.—DECOMPS-GUILLOUX, A.—GRANDET-HUGOT, M.—PATHIAUX-DELEFOSSE, M.—SCHREIBER, J. P.: Pisot and Salem Numbers, (with a preface by David W. Boyd.), Birkhaüser Verlag, Basel 1992.

[Bn] BERTIN, M. J.: Quelques résultats nouveaux sur les nombres de Pisot et de Salem, Number Theory in Progress, Vol. I, An Intern. Conf. on Number Theory, org. Stefan Banach Int. Math. Research Center in honor of the 60th birthday of Andrzej Schinzel, Zakopane, Poland, 1997, (K. Győry, H. Iwaniec, J. Urnanowicz, W., Eds.) de Gruyter, Berlin (1999),, pp. 1–10.

[BD] BESSER, A.—DENINGER, C.: p-adic Mahler measures, J. Reine Angew.Math., 517 (1999), 19–50.

[Bu] BILU, Y.: Limit distribution of small points on algebraic tori, Duke Math. J. 89 (1997), 465–476.

[ByM] BLANSKY, P. E.—MONTGOMERY, H. L.: Algebraic integers near the unit circle, Acta Arith. 18 (1971), 355–369.

[Bl] BOREL, E.: Leçons sur les Séries Divergentes, Gauthier-Villars, 2e édition, Paris, 1928.

[BDM] BORWEIN, P.—DOBROWOLSKI, E.—MOSSINGHOFF, M. J.: Lehmer’s problem for polynomials with odd coefficients, Ann. of Math. 166 (2007), 347–366.

[BS] BORWEIN, P.—STRAUB, A.: Mahler measures, short walks and log-sine integrals, Theoret. Comput. Sci. 479 (2013), 4–21.

[Bo0] BOYD, D. W.: Pisot numbers and the width of meromorphic functions, privately circulated manuscript (January 1977).

[Bo1] BOYD, D. W.: Variations on a Theme of Kronecker, Canad. Math. Bull. 21 (1978), 129–133.

[Bo2] BOYD, D. W.: Kronecker’s Theorem and Lehmer’s Problem for polynomials in Several Variables, J. Number Th. 13 (1981), 116–121.

[Bo3] BOYD, D. W.: Speculations concerning the range of Mahler’s measure, Canad. Math. Bull. 24 (1981), 453–469.

[Bo4] BOYD, D. W.: The maximal modulus of an algebraic integer, Math. Comp. 45 (1985), 243–249.

[BM] BOYD, D. W.—MOSSINGHOFF, M. J.: Small Limit Points of Mahler’s Measure, Exp. Math. 14 (2005), 403–414.

[Br] BREUSCH, R.: On the distribution of the roots of a polynomial with integral coefficients, Proc. Amer. Math. Soc. 2 (1951), 939–941.

[CS] CANTOR, D. C.—STRAUSS, E. G.: On a conjecture of D.H Lehmer, Acta Arith. 42 (1982/83), 97–100. Correction: ibid. 42 (3) (1983), 327.

[Ca] CASSELS, J.W.S.: On a problem of Schinzel and Zassenhaus, J. Math. Sciences 1 (1966), 1–8.

[CV] CHERN, S.-J.—VAALER, J. D.: The distribution of values of Mahler’s measure, J. Reine Angew. Math. 540 (2001), 1–47.

[C] COPSON, E. T.: Asymptotic Expansions, (Reprint of the 1965 original), in: Cambridge Tracts in Math., Vol. 55, Cambridge University Press, Cambridge, 2004.

[DH] DAVID, S.—HINDRY, M.: Minoration de la hauteur de Néron-Tate sur les variétés de type C.M., J. Reine Angew. Math. 529 (2000), 1–74.

[Di] DINGLE, R. B.: Asymptotic Expansions: their Derivation and Interpretation, Academic Press, London-New York, 1973.

[DDs] DIXON, J. D.—DUBICKAS, A.: The values of Mahler Measures, Mathematika 51 (2004), 131–148.

[Do1] DOBROWOLSKI, E.: On the Maximal Modulus of Conjugates of an Algebraic Integer, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 26 (1978), 291–292.

[Do2] DOBROWOLSKI, E.: On a question of Lehmer and the number of irreducible factors of a polynomial, Acta Arith. 34 (1979), 391–401.

[De] DOCHE, C.: Zhang-Zagier heights of perturbed polynomials, J. Théor. Nombres Bordeaux 13 (2001), 103–110.

[Ds1] DUBICKAS, A.: On a conjecture of A. Schinzel and H. Zassenhaus, Acta Arith. 63 (1993), 15–20.

[Ds2] DUBICKAS, A.: On algebraic numbers of small measure, Lithuanian Math. J. 35 (1995/1996), 333–342.

[Ds3] DUBICKAS, A.: The maximal conjugate of a non-reciprocal algebraic integer, Lithuanian Math. J. 37 (2) (1997/1998), 129–133.

[Ds4] DUBICKAS, A.: Nonreciprocal algebraic numbers of small measure, Comment. Math. Univ. Carolin. 45 (2004), 693–697.

[Ds5] DUBICKAS, A.: On numbers which are Mahler measures, Monatsh. Math. 141 (2004), 119–126.

[E] ERDÉLYI, A.: Asymptotic Expansions, Dover Publications, New York 1956.

[ET] ERDÖS, P.—TURÁN, P.: On the distribution of roots of polynomials, Ann. Math. 51 (1950), 105–119.

[F] FLAMMANG, V.: The Mahler measure of trinomials of height 1, J. Aust.Math. Soc. 96 (2014), 231–243.

[FGR] FLAMMANG, V.—GRANDCOLAS, M.—RHIN, G.: Small Salem numbers, in: Number Theory in Progress, Vol. 1, (Zakopane-Kościelisko, 1997), de Gruyter, Berlin (1999), 165–168.

[FLP] L. FLATTO, L.—LAGARIAS, J. C.—POONEN, B.: The zeta function of the beta-transformation, Ergod. Th. Dynam. Sys. 14 (1994), 237–266.

[GM] GALATEAU, A.—MAHÉ, V.: Some consequences of Masser’s counting Theorem on Elliptic Curves, (2015).

[G] GANELIUS, T.: Sequences of analytic functions and their zeros, ArkivMath. 3 (1953), 1–50.

[HS] HINDRY, M.—SILVERMAN, J.: On Lehmer’s conjecture for elliptic curves, in: Séminaire de Théorie des Nombres, Paris 1988/1989, Progress in Math. Vol. 91, Birkhäuser, Paris (1990), pp. 103–116.

[Lg] LANGEVIN, M.: Calculs explicites de constantes de Lehmer, in: Groupe de Travail en Théorie Analytique et Élémentaire des Nombres, 1986/1987, Publ. Math. Orsay, Univ. Paris XI, Orsay, Vol. 88, 1988, pp. 52–68.

[La] LAURENT, M.: Minoration de la hauteur de Néron-Tate, in: Séminaire de Théorie des Nombres Paris 1981/1982, Progress in Math., Vol. 38, Birkhäuser, Paris, 1983, pp. 137–152.

[La2] LAURENT, M.: Sur quelques résultats récents de transcendance, Some recent results concerning transcendence, Astérisque, Journées Arithmétiques1989 (Luminy 1991/1992), 209–230.

[Lw] LAWTON, W. M.: A Problem of Boyd Concerning Geometric Means of Polynomials, J. Number Theory 16 (1983), 356–362.

[Le] LEHMER, D. H.: Factorization of certain cyclotomic functions, Ann. Math. 34 (1933), 461–479.

[Ln] LEWIN, L.: Polylogarithms and Associated Functions, with a foreword by A. J. Van der Poorten. North-Holland Publishing Co., New York-Amsterdam, 1981.

[Lt] LOUBOUTIN, R.: Sur la mesure de Mahler d’un nombre algébrique, C. R. Acad. Sci. Paris Série I, t. 296 (1983), 707–708.

[Ma] MASSER, D. W.: Counting points of small height on elliptic curves Bull. Soc. Math. France 117 (1989), 247–265.,

[Mv] MATVEEV, E.M.: On the cardinality of algebraic integers, Math. Notes 49 (1991), 437–438.

[Me] MEYER, M.: Le problème de Lehmer, méthode de Dobrowolski et lemme de Siegel “à la Bombieri-Vaaler”, Publ. Math. Univ. P. et M. Curie (Paris VI), 90, Problèmes Diophantiens, 1988/1989, No 5.

[Mt0] MIGNOTTE, M.: Entiers algébriques dont les conjugués sont proches du cercle unité, Séminaire Delange-Pisot-Poitou, 19e année: 1977/78, Théorie des Nombres, Fasc. 2, Exp. No. 39, 6 pp, Paris (1978).

[Mt1] MIGNOTTE, M.: Sur un théorème de M. Langevin, Acta Arith. 54 (1989), 81–86.

[Mt2] MIGNOTTE, M.: Remarque sur une question relative à des fonctions conjuguées, C. R. Acad. Sci. Paris, Série I, t. 315 (1992), 907–911.

[Mf] MOSSINGHOFF, M. J.: Polynomials with small Mahler measure, Math. Comp. 67 (1998), 1697–1705, S11-S14.

[MfL] MOSSINGHOFF, M. J.: Known polynomials through degree 180, http://www.cecm.sfu.caz/~mjm/Lehmer, (1996); implemented (2001): P. Lisonek; and (2003): G. Rhin and J.-M. Sac-Epée; complete through degree 40.

[MRW] MOSSINGHOFF, M. J.—RHIN, G.—WU, Q.: Minimal Mahler Measures, Experimental Math. 17 (2008), 451–458.

[Pe] PETSCHE, C.: A quantitative version of Bilu’s equidistribution theorem, Int. J. Number Theory 1 (2005), 281–291.

[P] POINCARÉ, H.: Lȩcons de Mécanique Céleste Paris, Gauthier-Villars, t. I 1905, t. II-1 1907, t. II-2 1909, t. III 1910.

[Pr] PRITSKER, I. E.: Distribution of algebraic numbers, J. Reine Agew. Math. 657 (2011), 5780.

[Rz] RATAZZI, N.: Théorème de Dobrowolski-Laurent pour les extensions abéliennes sur une courbe elliptique à multiplications complexes, Int. Math. Res. Not. 58 (2004), 3121–3152.

[Ra] RAUSCH, U.: On a theorem of Dobrowolski about the product of conjugate numbers, Colloq. Math. 50 (1985), 137–142.

[Rd] RÉMOND, G.: Intersection de sous-groupes et de sous-variétés I., Math. Ann. 333 (2005), 525-548.

[Re] RÉNYI, A.: Representations for real numbers and their ergodic properties, Acta Math. Acad. Sci. Hungar. 8 (1957), 477–493.

[RS] RHIN, G.—SMYTH, C. J.: On the absolute Mahler measure of polynomials having all zeros in a sector, Math. Comp. 64 (1995), 295–304.

[RW] RHIN, G.—WU, Q.: On the absolute Mahler measure of polynomials having all zeros in a sector II, Math. Comp. 74 (2005), 383–388.

[Sc1] SCHINZEL, A.: Reducibility of lacunary polynomials, Acta Arith. 16 (1969), 123–159.

[Sc2] SCHINZEL, A.: On the product of the conjugates outside the unit circle of an algebraic number, Acta Arith. 24 (1973), 385–399; Addendum: ibid. 26 (1974/75), 329–331.

[Sc3] SCHINZEL, A.: On the Mahler measure of polynomials in many variables, Acta Arith. 79 (1997), 77–81.

[SZ] SCHINZEL, A.—ZASSENHAUS, H.: A refinement of two theorems of Kronecker, Michigan Math. J. 12 (1965), 81–85.

[Sr] SELMER, E. S.: On the irreducibility of certain trinomials, Math. Scand. 4 (1956), 287–302.

[Sn] SILVERMAN, J. H.: Lehmer’s Conjecture for Polynomials Satisfying a Congruence Divisibility Condition and an Analogue for Elliptic Curves, J. Théorie Nombres Bordeaux 24 (2012), 751–772.

[Si] SINCLAIR, C.: The distribution of Mahler’s measures of reciprocal polynomials, Int. J. Math. Math. Sci. 49–52 (2004), 2773–2786.

[Sy1] SMYTH, C.: On the product of the conjugates outside the unit circle of an algebraic integer, Bull. Lond. Math. Soc. 3 (1971), 169–175.

[Sy2] SMYTH, C.: On measures of polynomials in several variables, Bull. Austral. Math. Soc. 23 (1981), 49–63.

[Sy3] SMYTH, C.: The Mahler measure of algebraic numbers: A Survey, in: Number Theory and Polynomials, London Math. Soc. Lecture Note Ser. Vol. 352, Cambridge Univ. press, Cambridge, 2008, pp. 322–349.

[Sy4] SMYTH, C.: Topics in the Theory of Numbers, PhD Thesis, Cambridge 1972.

[Sff] STEFFENSEN, J. F.: Interpolation, (1927); reprint, 2nd ed. Chelsea Publ. Co, New York 1950.

[St] STEWART, C. L.: Algebraic integers whose conjugates lie near the unit circle, Bull. Soc. Math. France 106 (1978), 169–176.

[SB] STOER, J.—BULIRSCH, R.: , Introduction to Numerical Analysis, in: Texts in Appl. Math. Vol. 12, 2nd ed., Springer-Verlag, New York, 1993.

[VG] VERGER-GAUGRY, J.-L.: Uniform distribution of the Galois conjugates and beta-conjugates of a Parry number near the unit circle and dichotomy of Perron numbers, Unif. Distrib. Theory 3 (2008), 157–190.

[V] VOUTIER, P. M.: An effective lower bound for the height of algebraic numbers, Acta Arith. 74 (1996), 81–95.

[W0] WALDSCHMIDT, M.: Sur le produit des conjugués extérieurs au cercle, L’Enseign. Math. 26 (1980), 201–209.

[W1] WALDSCHMIDT, M.: Auxiliary functions in transcendental number theory, SASTRA Ramanujan Lectures, Ramanujan J. 20 no. 3, (2009), 341–373.

[W2] WALDSCHMIDT, M.: Diophantine Approximation on Luinear Algebraic Group: Transcendence Properties of the Exponential Function in Several Variables, Grund. Math. Wiss., Vol. 326, Springer-Verlag, Berlin, 2000.

[Wu] WU, Q.: The smallest Perron numbers, Math. Comp. 79 (2010), 2387–2394.

[Za] ZAGIER, D.: Algebraic numbers close to 0 and 1, Math. Comp. 61 (1993), 485–491.

[Zi] ZAÏMI, T.: Sur les K-nombres de Pisot de petite mesure, Acta Arith. 77 (1996), 103–131.

Uniform distribution theory

The Journal of Slovak Academy of Sciences

Journal Information


Mathematical Citation Quotient (MCQ) 2017: 0.30

Metrics

All Time Past Year Past 30 Days
Abstract Views 0 0 0
Full Text Views 229 123 10
PDF Downloads 109 68 5